MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012274-20
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Embolism/Embolus (4438)
Date of Event 10/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient presented with chest pain and restenosis.The procedure was to treat a heavily calcified vessel in the proximal circumflex artery and the 3.0x20mm nc trek balloon dilatation catheter (bdc) was used for pre-dilatation.Resistance was felt due to the heavily calcified lesion and the bdc was inflated once with a pressure of 20 atmospheres (atms).At this point the physician did not know that upon removal, the balloon had detached from the delivery system.Moderate force had been applied due to the nature of the calcium in the anatomy.Another stent was placed and the balloon markers were noted on check imaging.The balloon had moved to the distal circumflex.The distal circumflex artery had no blood flow for a short time, however, the patient remained stable throughout.Snare was considered but not attempted due to the small vessel.A medtronic stent was used to embed the balloon in the healthy tissue of the distal circumflex.There was no reported significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
(b)(4).The device was received.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
Visual and functional inspections were performed on the returned device.The reported separation was confirmed.The reported difficulty advancing and removing the device from the anatomy could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported that force was applied when removing the bdc which resulted in the shaft separating.It should be noted that the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instruction for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the violation of the ifu contributed to the reported separation as the device separated after force was applied.Additionally, the account reported that the balloon was over inflated to 20 atmospheres (atm).It should be noted that the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, ifu states: balloon pressure should not exceed the rated burst pressure (rbp).The rbp for the trek rx device is 14 atm; therefore, rbp was exceeded.In this case, it is unknown if the ifu violation caused or contributed to the reported complaint.A cine was received and reviewed by an abbott vascular clinical specialist.The reviewer concluded the images confirm that the balloon had been stripped off of the catheter.The images provided do not show the catheter retracted into the guide catheter.The complaint summary indicated that the vessel was heavily calcified which is presumed to have contributed to the loss of the balloon from the catheter.The images provided are poor quality thus the actual calcium is not able to be identified.The image of the balloon catheter without the balloon clearly shows the loss of the balloon material in the patient.The investigation determined the reported difficult advancing and removing the device, additional treatment and device embedded in tissue or plaque appear to be related to circumstance of the procedure.The reported shaft separation appears to be related to user error/operational context.A conclusive cause for the reported embolism and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key12782556
Report Number2024168-2021-10183
Device Sequence Number14982415
Product Code LOX
UDI-Device Identifier08717648138447
UDI-Public08717648138447
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model Number1012274-20
Device Catalogue Number1012274-20
Device Lot Number10318G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/19/2021
Supplement Date Received by Manufacturer12/09/2021
Initial Report FDA Received Date11/09/2021
Supplement Report FDA Received Date12/27/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale